The total path length of split trees - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles The Annals of Applied Probability Year : 2012

The total path length of split trees

Abstract

We consider the model of random trees introduced by Devroye [SIAM J. Comput. 28 (1999) 409-432]. The model encompasses many important randomized algorithms and data structures. The pieces of data (items) are stored in a randomized fashion in the nodes of a tree. The total path length (sum of depths of the items) is a natural measure of the efficiency of the algorithm/data structure. Using renewal theory, we prove convergence in distribution of the total path length toward a distribution characterized uniquely by a fixed point equation. Our result covers, using a unified approach, many data structures such as binary search trees, m-ary search trees, quad trees, median-of-(2k+1) trees, and simplex trees.

Dates and versions

hal-00773367 , version 1 (13-01-2013)

Identifiers

Cite

Nicolas Broutin, Cecilia Holmgren. The total path length of split trees. The Annals of Applied Probability, 2012, 22 (5), pp.1745-1777. ⟨10.1214/11-AAP812⟩. ⟨hal-00773367⟩

Collections

INRIA INSMI INRIA2
81 View
0 Download

Altmetric

Share

Gmail Facebook X LinkedIn More